Patient Experiences Vision Loss After Taking Appetite Suppressant
HealthDay News — A case of central retinal vein occlusion (CRVO) two days after phendimetrazine use has been documented and published online February 4 in JAMA Ophthalmology.
Ah Ran Cho, MD, and Young Hee Yoon, MD, from the University of Ulsan in Seoul, South Korea, describe a case of CRVO that developed in a women in her 40s after taking phendimetrazine for two days. The patient presented with sudden painless loss of vision in her left eye for three days. She had begun to take phendimetrazine for weight loss two days before symptom onset.
The researchers found that corrected visual acuity was 20/20 OD and 20/63 OS on ophthalmologic examination. Intraocular pressures were 16 and 17 mm Hg OD and OS, respectively. Optic nerve head swelling and dilated and tortuous vascular changes with multiple dot and flame-shaped hemorrhages were seen on fundus examination of the left eye; the right fundus appeared normal. Severe macular edema was seen on optical coherence tomography. The patient's blood pressure was 166/103 mm Hg, but there was no evidence of cerebrovascular or cardiovascular disease. After intravenous administration of esmolol, her blood pressure decreased to 128/82 mm Hg. She was also treated with an intravitreous injection of bevacizumab. Visual acuity had increased to 20/40 OS at one-month follow-up.
"Ophthalmologists should consider the association that was identified in this patient," the authors write.